Thunderstorm Wind, Stearns
- When
- May 28, 5:20 PM CST
- Where
- Stearns County, 0.69 mi S of Sauk Centre Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.710, -94.930
The afternoon of Sunday, May 28th, thunderstorms began to develop across central and west central Minnesota. Most of the activity was isolated and only a few lightning strikes were noted on regional lightning data.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The afternoon of Sunday, May 28th, thunderstorms began to develop across central and west central Minnesota. Most of the activity was isolated and only a few lightning strikes were noted on regional lightning data. These storms were high based and due to an inverted sounding, some of the activity produced wind gusts of 40 to 50 mph as the storms collapsed and moved east. There was one report of a tree blown down near Long Prairie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 28, 2:40 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 340 PM CDT Sun May 28 2017 .SHORT TERM...(This evening through Monday) Issued at 340 PM CDT Sun May 28 2017 The main forecast concern is the extent of areal coverage this evening as most of the shower/thunderstorm activity in central Minnesota was diurnally driven. However, a more concentrated area of showers and embedded thunderstorms that was associated with an upper level disturbance in northern North Dakota, may allow for the activity to continue through the evening in portions of west central southwest/south central Minnesota /although weaker than currently indicated on radar/. Still believe that even this activity will decrease some due to the typical loss of daytime heating. Will leave a low chance in this area, with most areas in central/southern Minnesota, as well as west central Wisconsin having the precipitation ending by 9 pm to midnight. Tomorrow weather will have more cloud cover and a continued chance of isolated/scattered showers, especially closer to the upper low which will slowly move from northern Minnesota, into northern Wisconsin. Temperatures will reflect the denser cloud cover with highs only rising into the upper 50s to lower 60s. Normal high temperatures for late May are in the low to mid 70s. .LONG TERM...(Monday night through Sunday) Issued at 340 PM CDT Sun May 28 2017 Coverage of the shower activity will begin to decrease Monday night, and especially Tuesday as the area of low pressure and instability moves further east of the region. Temperatures on Tuesday could be similar to Monday as the core of the coldest air moves overhead. As with previous forecast discussions, high pressure will build across the area Tuesday night, and into Wednesday. Once this high pressure system moves off to the southeast, winds will shift to the south. This will set the stage for warmer conditions by the end of the week. Models have continued to support a warm front near the Iowa/Minnesota border Thursday afternoon/Friday morning. Elevated instability and a low level jet associated with this front, will likely develop an area of showers and thunderstorms, especially in far southern Minnesota. This is also where the higher precipitation chances remain. The upper level pattern remains conducive for an upper level ridge to slowly move eastward across the northern plains by the end of the week. There remains some model differences /past model runs/ in the placement and strength of this upper level ridge by this weekend. Therefore confidence in the forecast past Friday is low, especially considering the spread in model solutions in terms of frontal position over the weekend. The best forecast is continue with low chances of precipitation and hold onto temperatures near normal with highs in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1242 PM CDT Sun May 28 2017 A cumulus field has developed across the TAF sites area. An approaching upper level wave will cause scattered showers and possibly even some weak thunderstorms this afternoon and evening. Otherwise, northwesterly winds will continue to be breezy this afternoon with gusts near 25 kts before becoming lighter overnight. MVFR conditions possible by late Monday morning as low clouds build-in across the TAF area. KMSP...Scattered showers and weak thunderstorms are expected this afternoon/early evening prior to 02Z. MVFR conditions are possible by late Monday morning due to low ceiling heights. In addition, another round of showers is anticipated by late Monday morning through Monday afternoon. /OUTLOOK FOR KMSP/ Mon Night...VFR. Chc -SHRA. Wind NW 5-15 kts. Tue...VFR. Wind NW 10-20 kts. Wed...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...JLT AVIATION...AMK
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 420 PM CDT Sun May 28 2017 MNZ054>058-064>069-073>077-082>085-091>093-292130- Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine- Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet- Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn- 420 PM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms are possible on Monday afternoon and again on Thursday across southern Minnesota. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>053-059>063-070-078-WIZ014>016-023>028-292130- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey- Washington-Dakota-Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 420 PM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southeast Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Isolated thunderstorms will develop this afternoon. Areal coverage will be higher north of Interstate 94. Some of the stronger storms may produce small hail and wind gusts to around 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
423 PM CDT SUN MAY 28 2017
MNZ060>062-282145-
Anoka-Hennepin-Ramsey-
423 PM CDT SUN MAY 28 2017
...SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHERN
HENNEPIN...SOUTHEASTERN ANOKA AND NORTHWESTERN RAMSEY COUNTIES...
At 422 PM CDT, showers were located over northern Hennepin County,
moving east at 30 mph.
Wind gusts up to 50 mph are possible with these showers.
Locations impacted include...
Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine,
Maplewood, Roseville, Brooklyn Center, Fridley and Shoreview.
This includes Interstate 94 in Minnesota near mile marker 205.
LAT...LON 4516 9309 4497 9308 4504 9345 4510 9365
4520 9363 4522 9361
TIME...MOT...LOC 2122Z 281DEG 28KT 4506 9337
ETASpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT SUN MAY 28 2017
MNZ041-042-048-049-055>057-064-065-282345-
Chippewa-Yellow
Medicine-Kandiyohi-Stearns-Renville-Pope-Swift-Douglas-Todd-
547 PM CDT SUN MAY 28 2017
...A LINE OF SHOWERS WILL AFFECT DOUGLAS...POPE...CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE...SOUTHWESTERN TODD...NORTHWESTERN
STEARNS...EASTERN SWIFT...KANDIYOHI AND RENVILLE COUNTIES...
At 546 PM CDT, radar indicated showers were located along a line
extending from near Ashby to Benson to near Granite Falls. Movement
was east at 45 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
showers.
Locations impacted include...
Willmar, Alexandria, Sauk Centre, Benson, Granite Falls, Glenwood,
Olivia, Clara City, Starbuck, Renville, New London and Spicer.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 128.
U.S. Highway 12 between mile markers 41 and 87.
U.S. Highway 212 between mile markers 38 and 87.
U.S. Highway 8 in Minnesota near mile marker 6.
U.S. Highway 71 between mile markers 86 and 169.
LAT...LON 4604 9502 4513 9477 4455 9479 4468 9532
4469 9532 4469 9536 4477 9571 4534 9565
4568 9576 4611 9577 4611 9567
TIME...MOT...LOC 2246Z 283DEG 39KT 4606 9581 4533 9557 4483 9562
LSSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
607 PM CDT SUN MAY 28 2017
MNZ044-045-290000-
Mille Lacs-Kanabec-
607 PM CDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KANABEC AND NORTHERN
MILLE LACS COUNTIES...
At 607 PM CDT, a strong thunderstorm was located over Wahkon, or 17
miles southeast of Mille Lacs Lake, moving east at 45 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mille Lacs Lake, Onamia, Isle, Wahkon, Quamba, Knife Lake, Warman,
Lake Mille Lacs and Bayview.
This includes U.S. Highway 169 between mile markers 208 and 219.
LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
4590 9314 4600 9376 4625 9366 4624 9343
TIME...MOT...LOC 2307Z 283DEG 38KT 4609 9353
LSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM NON-TSTM WND GST 3 WNW BENSON 45.33N 95.66W
05/28/2017 M59 MPH SWIFT MN AWOS
AWOS STATION BBB, BENSON AP.
&&
LSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM NON-TSTM WND GST 2 NNE APPLETON 45.23N 96.00W
05/28/2017 M53 MPH SWIFT MN AWOS
AWOS STATION AQP, APPLETON AP.
&&
LSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM NON-TSTM WND GST 2 SE CLEARWATER 45.39N 94.03W
05/28/2017 M53 MPH WRIGHT MN MESONET
MESONET STATION MN017, CLEARWATER 1SE.
&&
LSThe Minneapolis radar (KMPX), 143 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
A four inch diameter tree was blown down near Long Prairie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690008, 690007.